Alabama, 2002

Hail and Damaging Wind in Alabama, April 28, 2002

April 28, 2002 · NWS BMX · 2 events in 1 county or zone

Several trees and power lines were blown down from east of Argo to Branchville to Moody. Penny size hail was also reported with this storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Several trees and power lines were blown down from east of Argo to Branchville to Moody. Penny size hail was also reported with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 28, 7:00 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Apr 28, 7:00 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
800 PM CDT SUN APR 28 2002

STRONG TO SEVERE THUNDERSTORMS ACROSS EXTREME NORTHERN PORTIONS OF
FORECAST AREA.  FEW SHOWERS HAVE DEVELOPED ACROSS CENTRAL PORTIONS
AS WELL.  CAPE/INSTABILITY QUITE HIGH ACROSS AREA FROM TUSCALOOSA TO
BIRMINGHAM TO ROANOKE...SPC HAS JUST ISSUED A SEVERE THUNDERSTORM
WATCH FOR THESE AREAS.  THIS WATCHG WILL REPLACE THE PREVIOUS
TORNADO WATCH ACROSS NORTHERN ALABAMA...AND WILL BE IN AFFECT
THROUGH MIDNIGHT.  HAVE ALREADY SENT UPDATE ZONES.

.BHM...NONE.

In the hours before

Local storm report, Apr 28, 5:02 PM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 PM CDT SUN APR 28 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    IDER                      AL   1.75 IN HAIL
04/28/02   DEKALB                         GOLFBALL SIZE HAIL WAS
                                          REPORTED IN IDER BY STORM
                                          SPOTTERS.
Local storm report, Apr 28, 6:50 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
750 PM CDT SUN APR 28 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0726 PM    HAZEL GREEN               AL   0.75 IN HAIL
04/28/02   MADISON                        DIME SIZE HAIL WAS
                                          REPORTED IN HAZEL GREEN.

0729 PM    ARDMORE                   AL   1.00 IN HAIL
04/28/02   LIMESTONE                      QUARTER SIZE HAIL FELL IN
                                          ARDMORE.

0730 PM    NEW MARKET                AL   1.00 IN HAIL
04/28/02   MADISON                        QUARTER SIZE HAIL
                                          REPORTED IN NEW MARKET.

0735 PM    ARDMORE                   AL   0.88 IN HAIL
04/28/02   LIMESTONE                      NICKEL SIZE HAIL WAS
                                          OBSERVED IN ARDMORE.

0740 PM    NEW MARKET                AL   1.50 IN HAIL
04/28/02   MADISON                        ONE AND ONE HALF INCH
                                          DIAMETER SIZE HAIL WAS
                                          REPORTED IN NEW MARKET.
Local storm report, Apr 28, 8:49 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
949 PM CDT SUN APR 28 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    SKYLINE                   AL   1.75 IN HAIL
04/28/02   JACKSON                        GOLFBALL SIZE HAIL JUST
                                          SOUTH OF SKYLINE.  LARGE
                                          HAIL ALL THE WAY FROM THE
                                          MADISON COUNTY BORDER TO
                                          SKYLINE REPORTED BY
                                          JACKSON COUNTY EMA.

0825 PM    MOORES MILL               AL   WIND DAMAGE
04/28/02   MADISON                        HOME DAMAGED BY FALLING
                                          TREE OR TELEPHONE POLE.
                                          REPORTED BY MADISON
                                          COUNTY EMA.

0840 PM    ATHENS                    AL   FUNNEL CLOUD
04/28/02   LIMESTONE                      FUNNEL CLOUD NEAR ATHENS.
                                          DID NOT TOUCH DOWN.
                                          REPORTED BY LIMESTONE
                                          SHERIFFS OFFICE.

0840 PM    SCOTTSBORO                AL   1.00 IN HAIL
04/28/02   JACKSON                        ONE INCH HAIL REPORTED IN
                                          SCOTTSBORO. PUBLIC
                                          REPORT.

0845 PM    SYLVANIA                  AL   0.75 IN HAIL
04/28/02   DEKALB                         THREE QUARTER INHC HAIL
                                          IN SYLVANIA.  REPORTED BY
                                          DEKALB COUNTY EMA.

0853 PM    MADISON                   AL   0.75 IN HAIL
04/28/02   MADISON                        THREE QUARTER INCH HAIL
                                          NEAR MADISON, NEAR COUNTY
                                          ROAD 72.  REPORTED BY
                                          MADISON COUNTY EMA.

0900 PM    HUNTSVILLE                AL   0.88 IN HAIL
04/28/02   MADISON                        NICKEL SIZED HAIL JUST
                                          NORTH OF
                                          HUNTSVILLE.PUBLIC REPORT.

0900 PM    MADISON                   AL   0.75 IN HAIL
04/28/02   MADISON                        DIME SIZED HAIL REPORTED
                                          IN THE CITY OF
                                          MADISON.REPORTED BY
                                          MADISON COUNTY EMA.

0907 PM    REDSTONE ARSENAL          AL   0.75 IN HAIL
04/28/02   MADISON                        DIME SIZED HAIL REPORTED
                                          AT REDSTONE ARSENAL.
                                          REPORTED BY MADISON
                                          COUNTY EMA.

0909 PM    REDSTONE ARSENAL          AL   1.75 IN HAIL
04/28/02   MADISON                        GOLF BALL SIZED HAIL
                                          REPORTED IN REDSTONE
                                          ARSENAL.  PUBLIC REPORT.

0910 PM    MENTONE                   AL   1.00 IN HAIL
04/28/02   DEKALB                         QUARTER SIZED HAIL IN
                                          MENTONE.  REPORTED BY
                                          DEKALB COUNTY EMA.

0921 PM    FORT PAYNE                AL   0.75 IN HAIL
04/28/02   DEKALB                         DIME TO PENNY SIZED HAIL
                                          IN FORT PAYNE.  PUBLIC
                                          REPORT.

0925 PM    HUNTSVILLE                AL   1.75 IN HAIL
04/28/02   MADISON                        GOLF BALL SIZED HAIL
                                          REPORTED JUST SOUTH OF
                                          HUNSTVILLE.PUBLIC REPORT.

0929 PM    GADSDEN                   AL   1.75 IN HAIL
04/28/02   ETOWAH                         GOLF BALL SIZED HAIL IN
                                          GADSDEN.  PUBLIC REPORT.

0929 PM    GADSDEN                   AL   1.75 IN HAIL
04/28/02   ETOWAH                         GOLF BALL SIZED HAIL JUST
                                          TO THE EAST OF GADSDEN.
                                          PUBLIC REPORT.

0930 PM    GLENCOE                   AL   0.88 IN HAIL
04/28/02   ETOWAH                         NICKEL SIZED HAIL IN
                                          GLENCOE.  PUBLIC REPORT.

0945 PM    PIEDMONT                  AL   1.00 IN HAIL
04/28/02   CALHOUN                        QUARTER SIZED HAIL IN
                                          PIEDMONT.  PUBLIC REPORT.
Special weather statement, Apr 28, 9:07 PM CST, 58 minutes before
ALZ001>029-290500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1007 PM CDT SUN APR 28 2002

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 179...

  COLBERT...FRANKLIN...JACKSON...LAUDERDALE...LIMESTONE...
  MADISON...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 179
WHICH IS IN EFFECT UNTIL MIDNIGHT...

  BLOUNT...CALHOUN...CHEROKEE...CLAY...CLEBURNE...
  CULLMAN...DEKALB...ETOWAH...FAYETTE...JEFFERSON...
  LAMAR...LAWRENCE...MARION...MARSHALL...MORGAN...
  PICKENS...RANDOLPH...SHELBY...ST CLAIR...TALLADEGA...
  TUSCALOOSA...WALKER...WINSTON...
Special weather statement, Apr 28, 9:41 PM CST, 24 minutes before
ALZ001>029-290500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1041 PM CDT SUN APR 28 2002

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 179...

  COLBERT...CULLMAN...DEKALB...FRANKLIN...JACKSON...
  LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARION...
  MARSHALL...MORGAN...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 179
WHICH IS IN EFFECT UNTIL MIDNIGH...

  BLOUNT...CALHOUN...CHEROKEE...CLAY...CLEBURNE...
  ETOWAH...FAYETTE...JEFFERSON...LAMAR...PICKENS...
  RANDOLPH...SHELBY...ST CLAIR...TALLADEGA...TUSCALOOSA...
  WALKER...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
April 28, 10:05 PM CST to 10:10 PM CST
Where
St. Clair County, Moody
Measured
55 kt (63 mph)
Property damage
$15,000
Reported by
GOVT OFFICIAL
Coordinates
33.583, -86.500

Hail, St. Clair

When
April 28, 10:05 PM CST to 10:10 PM CST
Where
St. Clair County, Moody
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
33.583, -86.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293032, 5293033.